... tapered from 60 mg to 15, but at 15 began having giant cell symptoms again so have been back at 60 mg for three days. Before that dosage relieved my symptoms, but this time I am still having scalp tenderness, headaches, calf cramps, eye aching--all worse with exertion. Anyone else have this experience?
I do not have a definite diagnosis of Giant Cell Arteritis yet..will have biopsy in 2 days, but my symptoms correlate with common symptoms of GCA & a CRP (22) & Sed Rate (63) blood tests results were high - My Doc already put me on prednisone this morning - just had the doc visit yesterday & did blood tests yesterday with doc calling me yesterday with blood test results & set up biopsy... I am wondering if another symptom of severe calf cramps that I have had are another symptom of GCA... my symptoms are, 2 months ago started with left side above eye headaches almost daily, neck pain began 2weeks ago (so painful I was nauseated & down in bed all day) still can't move my head very far to left or right, numbness on left side of face frequently with some pressure (kind of pain) in left ear, recent beginning blurred vision in left eye (yesterday eye specialist - opthomologist - did testing & discovered non-age related cataract in that eye (I am 66 years old), loss of weight over a 3 month time - 170 to 146 without trying (broke foot in May & have been housebound so no exercising of any kind & didn't try to lose weight), fatigue, night sweats (got rid of those a long time ago, so night sweats are new again), depressed (not all the time, this is not usual for me)... could you please share some of your symptoms & blood work results with me... I would really appreciate it... This possible diagnosis is upsetting me... I have numerous other diseases already diagnosed & just so tired of having another one to add to my list of 15 already... thank you for your help
You didn't mention if you were on Prednisone or what? If it is Prednisone, I can say that I started with 60mg for a couple months, then reduced to 55, 50, 45, 40, 35, 25, and now 20mg. That is over the course of 8 months and I will most likely never get off a heafty dose. This because the doctors in my original state that I lived seemed to know that I had GCA but didn't start me on the prednisone immediately even though it is a true medical emergency and I had many of the symptoms and eye sight loss almost 40 times. They saw that I was a diabetic and the Prednisone can create diabetics. I had to fly back north and I was diagnosed there immediately and started on Prednisone. It makes an immediate difference. For me, within 6 hours. GCA has stayed away except for 2 weeks it seemed to have come back recently and then diappeared again.
The only sysmtoms that remain from the relapse is the headaches in the left front lobe area, and sometimes the right front and sometimes the temples, especially the right. The inner ear pain comes and goes rarely, too. The ichy scalp disappeared and there is no jaw or neck pain. I actually feel better with gradual exertion and light exercise. I am 61 years old and work 80-100 hours per week. Just watch for the intial lightheadedness and take it slow if you fell that way.
The symtoms are very similar and paralell those like in the other response by "older 6180" below. The side effects include the calf cramps, sometimes up to three hours in duration with me. Keep some Icy Hot handy and also I found that if I drink a large glass of diet Tonic Water(w/quinine) every day, and eat a banana and or avacodo, I have reduced the amount of cramping to only an occasional night. I do have virtually every side effect of the steroids and the other meds (alondonate, heart, diabetes meds). Learn to take them in stride and every day is a "good day". The anger and/or dperession, when recognized, you will learn to address and keep in check with time. But, that will depend on your daily activities and personality for sure.
By the way, there are false negative readings on the biopsy. Also, if you have it done near the two week limit after starting prednisone, there is a large chance of a false reading. I didn't have mine done until 12 days after starting the prednisone. Mine was negative, yet I have been clinically diagnosed by 7 doctors with GCA and have been receiving treatment with success. I have GCA. The eye pressure comes with the meds. So does some other side effects. Read your warning labels for your meds and know the side effects so you can recognize them. After reduction of the steriods you will be able to sleep more than a couple hours again.
Keep getting your labs and tests as you progress and don't think you will beat this. You can't and there is nothing that I have been able to find in terms of research or treatment. There is no cause and no cure. But, it can be put in check.
Take your meds religiously and keep a spare set with you when out. The prednisone helps us, but it is a double edge sword. I would make sure that you have the confidence in your doctors and follow what your body is telling you.
You know, my GCA wasn't diagnosed until it did some damage to my aorta and karodid. I am lucky I didn't go permanantly blind. My diabetes was very controlled as I was very compliant. But, I embraced this change as a new lifestyle, albeit, not such a welcome one. The hunger pains are a battle too. Keep an eye on your labs with your doctor. And, check your blood sugar!
Best of luck!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Feb 2011 • 1 answer
Posted 9 Dec 2011 • 4 answers
Posted 25 Jun 2014 • 3 answers
Posted 19 Sep 2016 • 2 answers
Posted 28 Jan 2017 • 3 answers